Phenylpropanolamine-induced psychosis: Potential predisposing factors

Randall D.MarshallM.D.Carolyn J.DouglasM.D.

Abstract

Phenylpropanolamine (PPA) is a sympathomimetic drug contained in numerous over-the-counter and prescription decongestants and appetite suppressants. A range of adverse effects have been reported, including neuropsychiatric reactions in patients known to be taking recommended doses. Given that psychiatric symptoms are not included in the manufacturer’s lists of adverse drug reactions, the incidence may be significantly higher. We report a case of paranoid psychosis following use of a decongestant containing PPA and summarize the case report literature of psychiatric adverse effects to PPA in which doses were known and stated to be within recommended guidelines. A pattern of possible risk factors emerges from these reports. These may include 1) symptoms or history of mood spectrum disorder, 2) history of psychosis, 3) female sex, 4) family history of psychiatric disorder. The possibility that a higher incidence of adverse events occurs in a vulnerable population has not been systematically addressed, and seems called for. We recommend that physicians specifically inquire about patients’ use of decongestants and diet aids. In half of the above cases, symptoms resolved without the use of antipsychotics.

 

read more here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s